advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Istanbul, Turkey:

My 10 year old son was diagnosed with type 1 diabetes a month ago. We stayed in a State hospital's children endocrinology division for eight days. My son uses pens and started to inject NovoRapid, three times a day and Lantus in evenings. We have had to adjust his insulin often because he was having hypoglycemic reactions.

I telephoned the doctor and they decreased the insulin level. Then, one week ago, we began to skip injecting NovoRapid in the evening and inject only one unit of NovoRapid in the morning and one unit at noon, with four units of Lantus at 6 p.m. But, he continued to have low blood sugars at school and his 6 p.m. reading was 35 mg/dl [1.9 mmol/L]. Three hours after dinner, it was so low that we couldn't measure it with our MediSense Precision QID. For two days, we have been injecting only three units of Lantus in the evenings. His glucose rates are in range and even low. This morning, his fasting sugar was 69 mg/dl [3.8 mmol/L]. Two hours later, he was 150 mg/dl [8.3 mmol/L].

I understand that my child is in remission. They tell me that, during remission, it is better to give insulin to him. Is giving only Lantus okay or should I give him one unit of NovoRapid in the mornings and two units of Lantus at evenings? He is a very active boy, runs and plays all day in school, and follows his diet very well.

Answer:

In the honeymoon phase you may use either basal insulin alone or with fast acting insulins before meals also depending on the trend of blood sugar levels over the day, fasting, before and after meals. In your son's case, being also so physically active, I'd advise you to keep on Lantus only, always injected at dinnertime in the buttocks. Fast acting may be added when he's not active or when extra food is eaten, whenever it can contribute to higher postprandial values. As this lucky "honeymoon phase period" will fade and puberty will get closer, this strategy will be shaped to the new and higher insulin needs.

MS

DTQ-20050310065347
Original posting 13 Mar 2005
Posted to Honeymoon and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.